Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

May 3, 2021Pontotoc County, Mississippi

NWS Memphis, TN issued this special weather statement at May 3, 2021, 12:49 AM CDT for Pontotoc County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 12:49 AM CDT (05:49 UTC)
Expired
May 3, 2021, 1:15 AM CDT
In force
26 min
Issued by
NWS Memphis, TN

County Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 90 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 5.8 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

742 
WWUS84 KMEG 030549
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
1249 AM CDT Mon May 3 2021
 
MSZ013>015-030615-
Lafayette MS-Pontotoc MS-Union MS-
1249 AM CDT Mon May 3 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
South central Union County in northeastern Mississippi...

At 1249 AM CDT...a strong thunderstorm producing winds in excess of
40 mph was located near Denmark, or 15 miles west of Pontotoc, moving
east at 40 mph.

People in southeastern Lafayette...northwestern Pontotoc and south
central Union Counties should monitor this storm closely.

LAT...LON 3417 8939 3433 8940 3446 8893 3417 8893
TIME...MOT...LOC 0549Z 248DEG 33KT 3428 8927 

$$

MJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at May 2, 7:38 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 2, 7:38 PM CDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
738 PM CDT Sun May 2 2021

.DISCUSSION...

Updated for aviation discussion

&&

.PREV DISCUSSION... /issued 336 PM CDT Sun May 2 2021/

The next few days are expected to be rather active across the
Midsouth. A weak warm front is lifting north across north
Mississippi and east Arkansas. Light rain continues to fall across
nearly all of the Midsouth. As a result temperatures have
struggled to climb out of the 60s across much of the area.
Additionally, instability has been limited. Some positive CAPE has
finally made into northern Mississippi. Dew points have climbed
into the mid 60s to near 70 degrees across much of the Midsouth. A
slightly negatively tilted shortwave will approach the
Mississippi River this evening and may provide enough upper level
support for strong to severe thunderstorms. Timing of the upper
level support and limited surface based instability are two of the
main limiting factors for severe thunderstorms this evening.
Supporting factors include 30-40kt effective bulk shear and up to
200 m2/s2 low level helicity. If updrafts are sustainable, there
should be enough support for low topped supercells capable of
producing damaging wind, large hail and tornadoes. The ECMWF
develops a weak surface low along the warm front this evening as
it lifts across the remainder of the Midsouth. Any storms
interacting with the front and or surface low would pose the
greatest severe threat. Overnight lows should remain in the 60s.

During the day tomorrow, we shouldn't see much of a severe threat
but showers and maybe a few thunderstorms are expected. Tomorrow
night our focus for strong to severe storms will shift generally
along and north of Interstate 40. This threat will likely
continue Tuesday but shift south of the Interstate 40 corridor.
Deep moisture will already be in place featuring dew points in the
upper 60s or even low 70s ahead of an approaching cold front.
Lapse rates over 7.5C/km will result in the potential for large
hail. Cape values will likely reach 3,000-4,000 j/kg late tomorrow
possibly resulting in severe thunderstorms well ahead of the cold
front and associated upper level support overnight into Tuesday.
Thus system will also feature a much more well defined surface low
that is forecast to track from central Arkansas, across the
Missouri Bootheel, and into western Kentucky tomorrow night. Once
again, all modes of severe weather are possible. The most likely
timing for severe storms will be late tomorrow night along and
ahead of the approaching cold front, but a few may develop
tomorrow afternoon during peak heating. High temperatures tomorrow
should be mostly in the middle 80s.

The severe threat Tuesday will focus more on eastern portions of
west Tennessee and north Mississippi along and ahead of the
advancing cold front where dew points are expected to be in the
low 70s. As a result on cooler temperatures, instability is not
expected to be quite as high Tuesday, but may still reach 3000
j/kg. Upper level support should also be shifting off to the
northeast. As a result, the tornado threat should be a bit lower,
but large hail and damaging wind will remain a concern during the
afternoon hours.

Cooler conditions will move in Wednesday through Saturday. Expect
highs in the 70s and lows in the upper 40s to mid 50s. A few
showers may return by Saturday but no strong or severe storms are
expected. A few 80 degree temperatures may return by next Sunday
along with a higher chance of showers.

30

&&

.AVIATION...

Scattered to numerous SHRAs and isolated TSRAs are expected this
evening with MVFR cigs. TSRA chances may continue through the
night as more unstable air lifts north. For now will continue with
VCSH after 06z since not sure of the areal coverage of TSRAs
later tonight. Expect cigs to drop to IFR later tonight into early
Monday. Conds will gradually improve to VFR Monday afternoon. SE
winds at 10 kts will become S overnight and SSW Monday while
increasing to 10-14 kts with higher gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 2, 3:40 PM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
340 PM CDT Sun May 2 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-032245-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
340 PM CDT Sun May 2 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible this evening and
overnight across much of north Mississippi and portions of East
Arkansas. Damaging wind, large hail and tornadoes are possible.
See website for additional details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe thunderstorms will be possible across the Mid
South Monday night into Tuesday. Damaging wind, very large hail
and tornadoes are possible. The highest threat for tornadoes will
be Monday night. See website for additional details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and Monday night.

In the hours before

Local storm report, May 2, 11:24 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1124 PM CDT SUN MAY 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 PM     TORNADO          1 NE SABOUGLA           33.78N  89.47W
05/02/2021                   CALHOUN            MS   NWS EMPLOYEE

            A TORNADO DEBRIS SIGNATURE (TDS) WAS OBSERVED WITH THE
            TORNADO AS IT MOVED THROUGH SABOUGLA.

&&

AC3
Local storm report, May 2, 11:33 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1133 PM CDT SUN MAY 02 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     TORNADO          1 NE HOULKA             34.04N  89.00W
05/02/2021                   CHICKASAW          MS   NWS EMPLOYEE

            A TORNADO DEBRIS SIGNATURE (TDS) WAS OBSERVED NEAR THE
            CHICKASAW AND PONTOTOC COUNTY LINE NEAR HOULKA.

&&

AC3
Special weather statement, May 3, 12:12 AM CDT, 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1212 AM CDT Mon May 3 2021

MSZ013>015-021-022-030545-
Lafayette MS-Pontotoc MS-Union MS-Calhoun MS-Yalobusha MS-
1212 AM CDT Mon May 3 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1245 AM CDT
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
Western Union County in northeastern Mississippi...
Northwestern Calhoun County in northeastern Mississippi...
Northeastern Yalobusha County in northwestern Mississippi...

At 1211 AM CDT...strong thunderstorms producing winds in excess of 40
mph was located along a line extending from near Etta to Paris.
Movement was east at 30 mph.

People in southeastern Lafayette...northwestern Pontotoc...western
Union...northwestern Calhoun and northeastern Yalobusha Counties
should monitor this storm closely.

LAT...LON 3410 8974 3450 8942 3452 8931 3450 8925
      3453 8925 3458 8900 3415 8932
TIME...MOT...LOC 0511Z 248DEG 28KT 3449 8927 3418 8950

MJ
Special weather statement, May 3, 12:38 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
1238 AM CDT Mon May 3 2021

MSZ004-014-030615-
Tippah MS-Union MS-
1238 AM CDT Mon May 3 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Southern Tippah County in northeastern Mississippi...
North central Union County in northeastern Mississippi...

At 1238 AM CDT...a strong thunderstorm producing winds at least 40
mph was located over Blue Mountain, or 8 miles southwest of Ripley,
moving northeast at 35 mph.

People in southern Tippah and north central Union Counties should
monitor this storm closely.

LAT...LON 3460 8876 3453 8909 3468 8909 3486 8877
      3486 8876
TIME...MOT...LOC 0538Z 234DEG 30KT 3463 8902

MJ
Special weather statement, May 3, 12:48 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Memphis TN
1248 AM CDT Mon May 3 2021

ARZ049-MSZ001-007-008-030615-
Lee AR-Tunica MS-DeSoto MS-Tate MS-
1248 AM CDT Mon May 3 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Southeastern Lee County in eastern Arkansas...
Tunica County in northwestern Mississippi...
Southwestern DeSoto County in northwestern Mississippi...
Northwestern Tate County in northwestern Mississippi...

At 1247 AM CDT...a strong thunderstorm producing winds in excess of
40 mph was located near Tunica, or 12 miles east of St Francis
National Park, moving northeast at 30 mph.

People in southeastern Lee...Tunica...southwestern DeSoto and
northwestern Tate Counties should monitor this storm closely.

LAT...LON 3481 9057 3486 9041 3483 9041 3486 9034
      3485 9031 3488 9031 3491 9022 3473 8995
      3450 9041 3459 9058 3464 9059 3464 9066
      3468 9073
TIME...MOT...LOC 0547Z 233DEG 25KT 3464 9040

MJ
Special weather statement, May 3, 12:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
1249 AM CDT Mon May 3 2021

MSZ013>015-030615-
Lafayette MS-Pontotoc MS-Union MS-
1249 AM CDT Mon May 3 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 AM CDT
FOR...

Southeastern Lafayette County in northwestern Mississippi...
Northwestern Pontotoc County in northeastern Mississippi...
South central Union County in northeastern Mississippi...

At 1249 AM CDT...a strong thunderstorm producing winds in excess of
40 mph was located near Denmark, or 15 miles west of Pontotoc, moving
east at 40 mph.

People in southeastern Lafayette...northwestern Pontotoc and south
central Union Counties should monitor this storm closely.

LAT...LON 3417 8939 3433 8940 3446 8893 3417 8893
TIME...MOT...LOC 0549Z 248DEG 33KT 3428 8927

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:42 PM CDTTornado WarningMEGCalhoun, Chickasaw48 min
May 2, 8:29 PM CDTTornado WarningMEGCalhoun, Chickasaw, Pontotoc46 min
May 2, 9:13 PM CDTTornado WarningMEGChickasaw, Lee, Pontotoc47 min
May 2, 9:53 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatMEGItawamba, Lee, Prentiss, Tishomingo52 min
May 2, 10:37 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGItawamba, Prentiss, Tishomingo38 min
May 3, 12:12 AM CDTSpecial Weather StatementMEGLafayette33 min
May 3, 12:38 AM CDTSpecial Weather StatementMEGTippah37 min
May 3, 12:48 AM CDTSpecial Weather StatementMEGTunica27 min
May 3, 1:31 AM CDTSpecial Weather StatementMEGDeSoto29 min
May 3, 1:45 AM CDTSevere Thunderstorm WarningMEGDeSoto, Marshall, Tate45 min
May 3, 2:30 AM CDTSpecial Weather StatementMEGBenton30 min
May 3, 2:36 AM CDTSpecial Weather StatementMEGMarshall24 min
May 3, 5:57 AM CDTAreal Flood AdvisoryMEGDeSoto110 min
May 3, 12:05 PM CDTSpecial Weather StatementMEGClay25 min
May 3, 12:23 PM CDTSpecial Weather StatementMEGMonroe37 min
May 3, 12:31 PM CDTSpecial Weather StatementMEGMonroe29 min
May 3, 1:01 PM CDTSpecial Weather StatementMEGMonroe29 min
May 3, 1:30 PM CDTSpecial Weather StatementMEGMonroe30 min
May 3, 3:06 AM CDTSpecial Weather StatementMEGChester, Hardeman24 min
May 3, 3:35 AM CDTSpecial Weather StatementMEGChester40 min
May 3, 4:48 AM CDTSpecial Weather StatementMEGHaywood27 min
May 3, 4:58 AM CDTSpecial Weather StatementMEGMcNairy32 min
May 3, 5:02 AM CDTAreal Flood AdvisoryMEGHardeman, Hardin, McNairy3 hr
May 3, 7:01 AM CDTAreal Flood AdvisoryMEGHaywood, Madison, Tipton119 min
May 3, 7:54 AM CDTAreal Flood AdvisoryMEGDecatur, Henderson, Madison2 hr
May 3, 8:21 AM CDTSpecial Weather StatementMEGHardeman24 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.